Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


steve withrowssteve withrow Posts: 70
edited 06/11/2012 - 8:43 AM in Back Surgery and Neck Surgery
Ok , its been , or will be 2 months and a week tomorrow since my TLIF with disk replacement and hardware . I have been taking 3 to 5 5/325 pers a day up till last friday at 1 pm . I havnt has one since nor any REAL pain . Yes it still hurts a bit , but I had ibuprofen 800 I am taking instead . The reason I stopped is because I am a RECOVERED alcoholic . Not one time did I ever get up and think I need a pill to fix my head . But others had concerns for me . I told these people that if that is the case , count em or better yet call my doctor . I always took less then prescribed . To me , they where not fun , but yet people assumed I was having fun//Imagine that....!!! So I thought Friday , out of concern for them ( I was getting sick of defending myself ) , lets give this a shoot , and it turned out ok . So all is good so far on that side . So I call my Dr.s nurse today , and she kind off freaked me out , saying that I need to get into my regular Dr . to have my blood checked . Withdrawals are coming.... WTF..I feel great , a bit sluggish , drinking a lot of water...I never felt my body was addicted . The 1st day I felt a little sluggish and shaky , but that went away...So now I am worried about that...So any input would be great ...Like how long do these stay in my system and how many days should I feel I am out of the woods...I thought at 3 days I would be of the woods...Hmmm


  • Steve,

    First let me say congrats on your being sober. As far as the percocet goes I wonder if she thought you had the high end everyday. If you had the lower end of a total of 15 mg per day you may not have much of a response. I like you just woke up one day, on a previous surgery and said I am good to go and stopped them. I would imagine that I had been tappering down before that. I had no issues whatsoever doing it. Keep in mind you know your body and how it responds. Look up half shelf on percocet I don't know the exact timing on it, but that should give you the answer on it. Keep in mind when your body needs pain medicine your risk of dependancy can be greatly reduced as the medicine goes to the part of the brain that says your in pain. But it sounds as though you don't need them any longer. So just one more huge step on the road to recovery, so congrats to you on this step as well. Hopefully soon all this will be behind you and you will get to the point you say that is a thing of my past but won't forget to take care of my back.
  • I am struck by the extreme opposites on the forum today. SOme are having a hard time getting the meds they needs and some are cutting off before the docs say to. Just goes to show we are all different and no one can say there is one absolute answer.

    Steve good for you. Obviously this was the right time for you to cut back. Whenever I have to take meds like the percocet I am constantly aware and afraid of getting dependent. The nurse is being cautious. If you had been taking the full dose for two months and then stopped cold turkey you probably would be in withdrawal and could have serious medical problems with it. But it sounds like you have been tapering off and decided you could stop.

    I'm sure you can find some info on here about withdrawal symptoms. Make sure someone who lives with you knows you stopped - sounds like they already do - so someone else is watching you. ANd make a call to your GP. Can't hurt.

    Again congrats on being so far along in your recovery. Another hurdle passed!!
  • I commend you for being sober as well as realizing that percoset is a narcotic/addictive drug.

    I come from a family history of addiction so I was concerned about taking percoset and valium. I continued to ask my dctors about it. I was on percoset (5/325) 2X/day and decided to drop off it for similar reasons. My doctor told me it was fine but again they thought I was funny that I was worried about forming an addiction so early. I had taken myself off after 3 weeks.

    Of course I ended up having to go back on it for other reasons (I reherniated) and managed to ween myself of with no issues. I was taking a lower amount than you and cut back to one at night time. It was odd but I found I wasn't sleeping well with it and hated the way it "slowed" my breathing.

    Anyhow, always good to consult your doctor when dropping off a medication but sounds like you are doing well.
  • I want to thank every one so far , Yes recovered from alcohol almost 5 years ago . I was drinking a little over a 5 th a day for 3 years along with 60 MG of Oxycontin a day for the hang over..( got those because of the back )..It was horrible...I quit cold turkey , went to a meeting , hooked with a guy , did the steps and now helping others recover myself.( so if any one is interested , thats how it works , helping others )..2 weeks ago I was taking up to 5 to 6 a day . Like I said last week 3 maybe 5 a day.I though , is my mine trying to trick me , been there done that .....So I just stopped on Friday , I haven't gotten sick and its day 3,,,I guess I am out of the woods...I hope..Dont feel jittery , no flue like symptoms...Hungry as hell though , and I am pounding water like it was Jack Daniels...I was told I was going to have symptoms....still waiting..
  • You might be advised to ask your doctor, if you have not already done so, if ibuprofen 800 is OK to take with a fusion. That was the one medicines I was told to stay away from as it interfers with the fusion process. Make sure its cool with your doctor.

  • Every one is different and this is just my experience with getting off the percocet. I was on the same dosage off and on over the years for back pain and I never had an issue with dependency. If I didn't need it any longer, I didn't take it and also just took ibuprofen (sp?). I was taking as prescribed by my doctor.

    Now trying to quit smoking.... that's an addiction... Ugh!

    Good luck and continued success.

  • SpineAZSpineAZ WiscPosts: 1,084
    I was going to say exactly what David said. I can not take any ibuprofen, aspirin, aleve/naproxin, etc for 6 months after fusion surgery.
    2 ACDFs, 2 PCDF, 3 LIFs; Rt TKR; Rt thumb fusion ; Lt thumb arthroplasty; Ehlers Danlos 
  • Yep same for me..And I use to work in an orthopedic surgeons office. Ibuprofen and NSAIDs interfere with bone regrowth according to my surgeon and the ortho I use to work for. Just goes to show you how different the doctors are too. I can't take them for 6 months.
  • Hi Steve,
    I must say you are lucky, both to have kicked your habit and to not have any withdrawal symptoms. I was taking percocet, 2 every 4 hours for about 5 days, and then the doc told me to cut down to 1 every 4-6 hours, and it kicked my butt. I felt sick (like the flu), got extremely cold and hot in intervals, was totally exhausted for days! I couldn't figure out what it was, and the doc tells me that he thinks it's withdrawal! YIKES! Who wants to even take pain killers after that!?!?!?! It's been 3 days since I completely stopped taking percocet, so I am feeling a little better. Still very difficult to sleep, as everytime I move in my sleep, I wake, and can't get back to sleep, sometimes for hours! SUCKS.
    So if you have no symptoms, I guess you're clear, mine started immediately!
    Good luck and take care !
  • You guys are awesome , Dr. wants me celebrex....seams a bit pricey....The nurse at the office said to take 400 mg of ibuprofen every 4 hrs for now...
  • I just wanted to add , isn't Clebrex a NSAID , just like Ibeprophen 800...???
Sign In or Register to comment.